Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 271, NWS Wichita, KS

September 7, 2001Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 7, 2001, 4:47 PM CDT for Marion County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 4:47 PM CDT (21:47 UTC)
Expired
Sep 7, 2001, 5:45 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marion County, KS

The radar

The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WUUS53 KICT 072147
SVRICT
KSC115-072245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 545 PM CDT.

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF PEABODY...OR ABOUT 25
  MILES NORTHWEST OF EL DORADO...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR FLORENCE AROUND 510 PM CDT...
  7 MILES SOUTHEAST OF MARION AROUND 520 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
COUNTY UNTIL 545 PM CDT.

LAT...LON 3816 9722 3811 9700 3827 9687 3848 9693

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:27 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 7, 3:27 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI SEP 7 2001

IMPENDING SEVERE WEATHER OF IMMEDIATE CONCERN...WITH LINGERING
PRECIP AND TEMPERATURES BEYOND.  QUITE VIGOROUS AND POTENT UPPER
SYSTEM CURRENTLY WORKING THROUGH THE AREA WITH SFC FRONT AT THE
WESTERN EDGE OF THE CWA.  LATEST MESO-ANALYS SHOWING ATMOS RATHER
UNSTABLE...AND WILL REMAIN SO.  EXPECT CONVECTION TO CONTINUE TO
DEVELOP AND TREK EWD INTO THE OVERNIGHT HOURS AS INITIAL WAVE
ROTATES THROUGH.  NGM IS MUCH WEAKER ON THIS INITIAL WAVE...WITH
AVN/ETA MUCH MORE PRONOUNCED AND THIS SOLN IS PREFERRED.

SFC FRONT FORECAST TO PUSH THROUGH DURING THE OVERNIGHT HOURS...WITH
THE FOCUS FOR CONVECTION ACRS S CENTRAL AND SERN ZONES.  WILL RETAIN
HIGHER POPS IN THESE AREAS.  WILL ALSO RETAIN SVR MENTION AT LEAST
THROUGH EVENING HOURS.

SOME QUESTION ON PRECIPITATION CHANCES FOR SATURDAY.  INITIAL SYSTEM
TO MOVE NEWD AND WEAKEN IN ADVANCE OF SECONDARY SYSTEM TO THE NW.
MAY HAVE REPRIEVE FROM WIDESPREAD PRECIP WITH SOME DRIER AIR MOVING
IN.  WILL CONTINUE SOME LINGERING SHRA/TSRA...WHICH SHOULD END
EARLY IN THE DAY. GUIDANCE NUMBERS QUITE DISPARATE FOR MAX TEMPS ON
SATURDAY.  MAY SEE SOME SUN DURING THE DAY...WHICH SHOULD HELP TEMPS
TO REBOUND.  FOR NOW WILL SPLIT THE DIFFERENCE BETWEEN FWC/MAV
NUMBERS.

BY SATURDAY NIGHT...SECONDARY SYSTEM TO APPROACH IN RATHER ACTIVE NW
FLOW...AND BRING ANOTHER CHANCE FOR PRECIPITATION.  MODELS SHOW
BROAD AREA OF LIFT AHEAD OF THE SYSTEM...WITH REINFORCING SHOT OF
COLDER AIR ACCOMPANYING IT.  H85 TEMPS DROP INTO SINGLE DIGITS BY 48
HRS AND EXPECT SUNDAY TO BE THE COOLER DAY IN THE WEEKEND.  WILL
ADJUST TEMPS ACCORDINGLY.

IN THE EXTENDED...SECOND SYSTEM TO EXIT THE REGION WITH SOME
LINGERING PRECIP INTO MONDAY.  WEAK RIDGING EXPECTED TO TAKE PLACE
INTO MIDWEEK...IN THE WAKE OF DEPARTING TROF.  THIS PERIOD SHOULD
REMAIN DRY WITH MODERATING TEMPS.  BY THE END OF THE WEEK...MEDIUM
RANGE MODELS DEPICT TROF APPROACHING WEST COAST WITH UPPER FLOW
BECOMING MORE ZONAL.  MRF DRAGS S/WV ACROSS NORTHERN CONUS AND WILL
NOT INTRODUCE ANY PRECIP ATTM.

FCSTID = 16
ICT   59  78  55  71 /  80  30  40  40
HUT   58  76  51  70 /  80  30  40  40
EWK   58  75  53  69 /  80  30  40  40
EQA   59  76  54  70 /  80  30  40  40
WLD   61  78  55  71 /  80  30  40  40
RSL   53  69  50  65 /  70  20  40  40
GBD   55  70  51  66 /  70  20  40  40
SLN   58  72  52  67 /  70  20  40  40
MPR   57  73  52  67 /  70  20  40  40
CFV   65  81  58  74 /  80  40  50  50
CNU   64  80  58  73 /  80  40  50  50
K88   63  79  57  72 /  80  40  50  50

.ICT...NONE.

In the hours before

Special weather statement, Sep 7, 12:30 PM CDT, 4 hours 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1230 PM CDT FRI SEP 7 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR PORTIONS OF
OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

THE SYNOPSIS:
A POTENT STORM SYSTEM WILL PUSH EAST ACROSS KANSAS THIS AFTERNOON
AND THIS EVENING. AHEAD OF THIS SYSTEM...A VERY MOIST AND UNSTABLE
AIRMASS RESIDES.

AS OF NOON...A COLD FRONT HAD PUSHED INTO CENTRAL AND SOUTHWEST
KANSAS...AND WAS POSITIONED FROM JUST NORTH OF SALINA TO GREAT
BEND...TO DODGE CITY. THE COLD FRONT WILL CONTINUE TO PUSH SLOWLY
SOUTHEAST...REACHING A LINE FROM HARPER TO WICHITA...TO MARION BY
7 PM...AND THEN WILL PUSH GRADUALLY ACROSS THE REMAINDER OF
SOUTHEAST KANSAS TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND 4
PM...ALONG AND NORTHWEST OF A LINE FROM KINGMAN TO NEWTON...TO
MARION. THE STORMS SHOULD QUICKLY EVOLVE INTO A SQUALL LINE BY 5
OR 6 PM...WITH THE LINE PROGRESSING ACROSS THE REMAINDER OF SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS EVENING. THE GREATEST RISK AREA
FOR SEVERE WEATHER...APPEARS TO BE SOUTH CENTRAL KANSAS...WHERE
THE COMBINATION OF WIND SHEAR AND INSTABILITY WILL BE THE HIGHEST.
GOLFBALL OR LARGER HAIL...DAMAGING WINDS TO 60 MPH AND AN ISOLATED
TORNADO IS POSSIBLE THERE. IN ADDITION...LOCALLY HEAVY RAINFALL IS
EXPECTED.

ACROSS SOUTHEAST KANSAS...THE STORMS MAY PRODUCE HAIL UP TO
GOLFBALL SIZE...DAMAGING WINDS TO 60 MPH AND VERY HEAVY DOWNPOURS
EARLY THIS EVENING. THE SEVERE WEATHER THREAT SHOULD BEGIN TO
TRANSITION TO VERY HEAVY RAINFALL LATER THIS EVENING AND
OVERNIGHT...WITH RAIN AMOUNTS OVER 2 INCHES POSSIBLE.

SPOTTER ACTIVATION IS LIKELY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON AND EVENING.

CARUSO
Special weather statement, Sep 7, 12:47 PM CDT, 4 hours before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1247 PM CDT FRI SEP 7 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR PORTIONS OF
OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

THE SYNOPSIS:
A POTENT STORM SYSTEM WILL PUSH EAST ACROSS KANSAS THIS AFTERNOON
AND EVENING. AHEAD OF THIS SYSTEM...A VERY MOIST AND UNSTABLE
AIRMASS RESIDES.

AS OF NOON...A COLD FRONT HAD PUSHED INTO CENTRAL AND SOUTHWEST
KANSAS...AND WAS POSITIONED FROM JUST NORTH OF SALINA TO GREAT
BEND...TO DODGE CITY. THE COLD FRONT WILL CONTINUE TO PUSH SLOWLY
SOUTHEAST...REACHING A LINE FROM HARPER TO WICHITA...TO MARION BY
7 PM...AND THEN WILL PUSH GRADUALLY ACROSS THE REMAINDER OF
SOUTHEAST KANSAS TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND 4
PM...ALONG AND NORTHWEST OF A LINE FROM KINGMAN TO NEWTON...TO
MARION. THE STORMS SHOULD QUICKLY EVOLVE INTO A SQUALL LINE BY 5
OR 6 PM...WITH THE LINE PROGRESSING ACROSS THE REMAINDER OF SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS EVENING. THE GREATEST RISK AREA
FOR NUMEROUS SEVERE THUNDERSTORMS APPEARS TO BE SOUTH CENTRAL
KANSAS...WHERE THE COMBINATION OF WIND SHEAR AND INSTABILITY WILL BE
THE HIGHEST. HAIL TO GOLFBALL SIZE OR LARGER AND DAMAGING WINDS OF
60 TO 80 MPH ARE POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE
MAINLY THROUGH EARLY EVENING. LOCALLY VERY HEAVY RAINFALL CAN BE
EXPECTED...ESPECIALLY THIS EVENING.

ACROSS SOUTHEAST KANSAS...THE STORMS MAY PRODUCE HAIL UP TO
GOLFBALL SIZE...DAMAGING WINDS TO 60 MPH AND VERY HEAVY DOWNPOURS
EARLY THIS EVENING. THE SEVERE WEATHER THREAT SHOULD BEGIN TO
TRANSITION TO VERY HEAVY RAINFALL LATER THIS EVENING AND
OVERNIGHT...WITH RAIN AMOUNTS OVER 2 INCHES POSSIBLE.

SPOTTER ACTIVATION IS LIKELY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON AND EVENING.

CARUSO
Special weather statement, Sep 7, 3:40 PM CDT, 1 hour 7 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:56 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick49 min
Sep 7, 4:06 PM CDTSevere Thunderstorm WarningICTBarton, Russell54 min
Sep 7, 4:10 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice65 min
Sep 7, 4:10 PM CDTSevere Thunderstorm WarningICTSaline65 min
Sep 7, 4:25 PM CDTSevere Thunderstorm WarningICTSumner65 min
Sep 7, 4:32 PM CDTSevere Thunderstorm WarningICTReno28 min
Sep 7, 4:44 PM CDTTornado WarningICTSaline46 min
Sep 7, 4:54 PM CDTSevere Thunderstorm WarningICTRussell66 min
Sep 7, 4:59 PM CDTSevere Thunderstorm WarningICTHarvey, Reno61 min
Sep 7, 5:08 PM CDTSevere Thunderstorm WarningICTMcPherson67 min
Sep 7, 5:10 PM CDTSevere Thunderstorm WarningICTCowley65 min
Sep 7, 5:19 PM CDTSevere Thunderstorm WarningICTLincoln71 min
Sep 7, 5:26 PM CDTSevere Thunderstorm WarningICTSaline64 min
Sep 7, 5:43 PM CDTSevere Thunderstorm WarningICTButler62 min
Sep 7, 5:45 PM CDTSevere Thunderstorm WarningICTMarion75 min
Sep 7, 5:48 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner57 min
Sep 7, 5:54 PM CDTSevere Thunderstorm WarningICTHarvey66 min
Sep 7, 5:56 PM CDTSevere Thunderstorm WarningICTElk, Greenwood64 min
Sep 7, 6:13 PM CDTSevere Thunderstorm WarningICTCowley47 min
Sep 7, 6:30 PM CDTSevere Thunderstorm WarningICTWoodson60 min
Sep 7, 6:42 PM CDTSevere Thunderstorm WarningICTChautauqua63 min
Sep 7, 6:57 PM CDTSevere Thunderstorm WarningICTWilson63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.